Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Goodland, KS

May 8, 2004Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2004, 10:16 PM CDT for Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 10:16 PM CDT (03:16 UTC)
Expired
May 8, 2004, 11:15 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 090316
SVRGLD
KSC137-090415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED FROM 5 MILES
  WEST OF NORTON TO 5 MILES NORTHWEST OF NORTON....MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON BY 1020 PM CDT
  7 MILES NORTHWEST OF CALVERT BY 1035 PM CDT
  ALMENA BY 1045 PM CDT

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3992 10011 3975 10003 3983 9963 3999 9965
          4000 10006

BURKE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:58 PM CDT, 18 minutes earlier.

Area forecast discussion, May 8, 9:58 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SAT MAY 8 2004

.DISCUSSION...WITH CURRENT THUNDERSTORM ACTIVITY...LOW LEVEL JET AND
INSTABILITY...AND SOME LIFT HANGING AROUND THROUGH THE REST OF THE
NIGHT...WILL KEEP A SLIGHT TO CHANCE MENTION OF THUNDERSTORMS IN THE
EASTERN SIX COUNTIES. ADJUSTED THE WINDS PER CURRENT OBSERVATIONS AND
LATEST RUC WHICH SEEMS TO BE DOING WELL. DEWPOINTS ARE ALL OVER THE
PLACE...AND HAVE UPDATED BASED ON REALITY AND RUC. ADJUSTED CLOUD
COVER AS WELL. LEFT MINS ALONE. HOWEVER...HAVE ADJUSTED THE HOURLY
TRENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 8, 11:40 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT MAY 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE BOUNDARY
FROM MCCOOK NEBRASKA TO ATWOOD KANSAS LATE THIS AFTERNOON AND EARLY
EVENING. COLD MID LEVEL TEMPERATURES AND SUFFICIENT MOISTURE WILL BE
IN PLACE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE
AREAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE SAME BOUNDARY
SOUTHWEST FROM ATWOOD TO GOODLAND. MOISTURE WILL BE MORE LIMITED IN
THESE AREAS...AND ANY STORM THAT DEVELOPS IS EXPECTED TO STAY BELOW
SEVERE LEVELS...BUT COULD PRODUCE BRIEF GUSTY WINDS NONETHELESS.

THUNDERSTORMS WILL DISSIPATE AFTER SUNSET TONIGHT.

THE FIRE DANGER ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WILL
BE EXTREME TODAY.  HIGH TEMPERATURES WILL BE IN THE LOWER 90S WITH
RELATIVE HUMIDITIES AROUND 20 PERCENT.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY EVENING THROUGH
WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AS A
SERIES OF DISTURBANCES MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING ACROSS
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

DLF/JDK

In the hours before

Special weather statement, May 8, 5:06 PM CDT, 5 hours 10 minutes before
KSZ002>004-NEZ081-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SAT MAY 8 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
THROUGH 900 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...RED
WILLOW...RAWLINS...DECATUR AND NORTON.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA
WEATHER RADIO FOR FURTHER STATEMENTS.

MWM
Local storm report, May 8, 8:52 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             2 SW NORTON             39.81N 99.92W
05/08/2004  0.75 INCH        NORTON             KS   CO-OP OBSERVER

&&

JOHNSON
Special weather statement, May 8, 9:00 PM CDT, 1 hour 16 minutes before
KSZ002>004-NEZ081-090230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT MAY 8 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN AFFECT FOR RED WILLOW...
...RAWLINS...DECATUR AND NORTON COUNTIES HAS BEEN CANCELLED.
HOWEVER...THERE IS STILL A CHANCE OF THUNDERSTORMS THROUGH THE NIGHT.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA
WEATHER RADIO FOR FURTHER STATEMENTS.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:52 PM CDTSevere Thunderstorm WarningGLDNorton53 min
May 8, 9:16 PM CDTTornado WarningGLDNorton59 min
May 9, 5:36 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
May 9, 6:57 PM CDTSevere Thunderstorm WarningGLDWallace33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.